The lower central series and pseudo-Anosov dilatations

Benson Farb, Christopher J. Leininger, Dan Margalit

Research output: Contribution to journalArticlepeer-review


The theme of this paper is that algebraic complexity implies dynamical complexity for pseudo-Anosov homeomorphisms of a closed surface Sg of genus g. Penner proved that the logarithm of the minimal dilatation for a pseudo-Anosov homeomorphism of Sg tends to zero at the rate 1/g. We consider here the smallest dilatation of any pseudo-Anosov homeomorphism of Sg acting trivially on Γ/Γk the quotient of Γ = π1 (Sg) by the kth term of its lower central series, k ≥ 1. In contrast to Penner's asymptotics, we prove that this minimal dilatation is bounded above and below, independently of g, with bounds tending to infinity with k. For example, in the case of the Torelli group I(Sg), we prove that L(I(Sg)), the logarithm of the minimal dilatation in I(Sg), satisfies .197 < L(I(Sg)) < 4.127. In contrast, we find pseudo-Anosov mapping classes acting trivially on Γ/Γk whose asymptotic translation lengths on the complex of curves tend to 0 as g → ∞.

Original languageEnglish (US)
Pages (from-to)799-827
Number of pages29
JournalAmerican Journal of Mathematics
Issue number3
StatePublished - Jun 2008
Externally publishedYes

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of 'The lower central series and pseudo-Anosov dilatations'. Together they form a unique fingerprint.

Cite this